Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Sep 12, 2021, 4:13 PM MDT for Box Elder County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2021, 4:13 PM MDT (22:13 UTC)
- Expired
- Sep 12, 2021, 5:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.88 in
- Wind
- 55
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 81 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WWUS85 KSLC 122213
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Sun Sep 12 2021
UTZ101-122300-
Great Salt Lake Desert and Mountains UT-
413 PM MDT Sun Sep 12 2021
...Strong thunderstorms will impact portions of northwestern Box
Elder County through 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Juniper to 8 miles west of Park
Valley. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Park Valley, Curlew Junction, Locomotive Springs and Rosette.
This includes Utah Route 30 between mile markers 41 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 11273 4188 11272 4170 11293 4172 11364
4200 11328 4199 11284
TIME...MOT...LOC 2213Z 268DEG 26KT 4204 11316 4178 11349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
CRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 12, 3:21 AM MDT, 12 hours 52 minutes earlier.
Area forecast discussion, Sep 12, 3:21 AM MDT, 12 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 321 AM MDT Sun Sep 12 2021 .SYNOPSIS...Weak disturbances are forecast to interrupt zonal flow today and Monday, with showers and thunderstorms forecast along the Idaho/Utah/Wyoming borders as a result. Weak high pressure is forecast mid-week. && .SHORT TERM (Through 12Z Wednesday)...Only a few lingering rain showers remain early this morning, which should all but dissipate mid-morning. A short-lived break is then forecast until the next round of showers and thunderstorms develop early in the afternoon over higher elevation areas. Increasing westerly winds of 15 to 25 mph with stronger gusts are forecast this afternoon and evening east of the Wasatch front and into western Wyoming. A distinct boundary is expected to trek into northern Utah/western Wyoming later this evening, likely around and after sunset, which will bring thunderstorms across the Great Salt Lake Desert before progressing eastward along the Wasatch Front and into the Cache Valley toward the midnight hour. There is uncertainty in how far south this particular band will track. At the moment it is not expected to reach into the greater Salt Lake Valley; though winds associated with thunderstorms can very easily extend into these areas. For tomorrow, another wave looks to pass into a similar area, allowing a chance for showers and thunderstorms along state borders during the afternoon and evening hours. Broader areas of windy conditions are forecast tomorrow; including along the spine of Utah and into southern/southwest Utah. Wind gusts of 25 to 30 mph are possible. High pressure will begin to build mid-week and allow for calmer weather conditions. .LONG TERM (After 12Z/6AM Wednesday)...The extended period continues to look like a tranquil and seasonal period. As mentioned in earlier discussion, the jet will remain active along the Canadian/US border through the week, with low amplitude disturbances pushing weak low level boundaries into northern Utah every 48 hours or so, resulting in a couple to a few degrees of cooling one day followed by one day of warming. Meanwhile, the southern portion of Utah will see very little day-to-day change as the surface boundaries remain north of them. The challenge to zonal flows is identifying when/if it might buckle and bring a sharper trough into the region. Right now the EC is very emphatic (44 of its 50 members) in developing a rather flat looking ridge just downstream of Utah over Colorado by Friday. At this same time, the GFS shows 0% of its 30 members having such a feature and the Canadian only has 3 members supporting this weak ridge. The GFS and Canadian are more onboard with each other in showing very weak troughing near the West Coast with the downstream ridge displaced well east across New England. By day 7 (Saturday), the EC (74% of its members) slides the weak ridge east to over the High Plains, while 12 of its members allow the ridge to be displaced much farther downstream and brings a deeper trough to the PacNW. This deeper PacNW trough is well supported by the GFS and Canadian members. Bottom line, is that through Friday we have high confidence in the overall forecast, but by Saturday and beyond the confidence goes down hill as timing of a deepening trough moving onto the West Coast will start to impact our weather. && .AVIATION...KSLC...VFR ceiling and visibilities will prevail throughout the forecast period. Mid to high based clouds are forecast with a chance for a rain shower in the vicinity of the terminal throughout the afternoon, evening and into the overnight hours. Winds are expected to remain out of the northwest this evening with a boundary passing southward and through KSLC around 05-06Z. REST OF UTAH AND SOUTHWEST WYOMING...VFR ceiling and visibilities will prevail throughout the forecast period. Mid to high based clouds are forecast with a chance for a rain shower or thunderstorm in the vicinity at KLGU, KOGD and KEVW this afternoon, evening and into the overnight hours. Gusty and erratic wind shifts and speeds can be expected in/near any thunderstorms. && .FIRE WEATHER...Northern Utah, specifically north of I-80, will continue to have a threat of showers and thunderstorms today and Monday as a couple of weather disturbances interact with remaining moisture. Once these disturbances exit, a more zonal flow will prevail across the region, resulting in near seasonable temperatures and dry conditions. Min RH values will remain elevated above 20% in the valleys and 30% in the mountains across the north today and Monday, while the south will have RHs in the teens in the valleys and lower 20s in the mountains. By Wednesday through Saturday, min RH values will be in the lower teens in the northern valleys and the upper single digits in the southern valleys with RHs in the 17-27% range in most mountains. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...NDeSmet LONG TERM...Struthwolf AVIATION...NDeSmet FIRE WEATHER...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Sep 12, 3:29 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
329 PM MDT Sun Sep 12 2021
UTZ101-122215-
Great Salt Lake Desert and Mountains UT-
329 PM MDT Sun Sep 12 2021
...A strong thunderstorm will impact portions of west central Box
Elder County through 415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Montello, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Minor
damage to outdoor objects is possible.
Locations impacted include...
Lucin.
This includes Utah Route 30 between mile markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4165 11343 4134 11330 4123 11404 4144 11404
TIME...MOT...LOC 2128Z 249DEG 30KT 4136 11396
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Sep 12, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Sun Sep 12 2021
UTZ101-122300-
Great Salt Lake Desert and Mountains UT-
413 PM MDT Sun Sep 12 2021
...Strong thunderstorms will impact portions of northwestern Box
Elder County through 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Juniper to 8 miles west of Park
Valley. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Park Valley, Curlew Junction, Locomotive Springs and Rosette.
This includes Utah Route 30 between mile markers 41 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 11273 4188 11272 4170 11293 4172 11364
4200 11328 4199 11284
TIME...MOT...LOC 2213Z 268DEG 26KT 4204 11316 4178 11349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:19 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 3 hr |
| Sep 11, 6:30 PM MDT | Special Weather Statement | SLC | Juab | 45 min |
| Sep 11, 7:16 PM MDT | Special Weather Statement | SLC | Juab | 44 min |
| Sep 11, 7:24 PM MDT | Special Weather Statement | SLC | 51 min | |
| Sep 11, 8:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 11, 8:22 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| Sep 11, 9:06 PM MDT | Special Weather Statement | SLC | Sanpete | 39 min |
| Sep 12, 3:29 PM MDT | Special Weather Statement | SLC | Box Elder | 46 min |
| Sep 12, 3:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 23 min |
| Sep 12, 3:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
| Sep 12, 4:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 44 min |
| Sep 12, 4:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 24 min |
| Sep 12, 5:08 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 20 min |
| Sep 12, 5:14 PM MDT | Special Weather Statement | SLC | 46 min | |
| Sep 12, 5:54 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 51 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.